Today I want to talk about the phrase that has been going around and around in my head for the past few days – “Herculean effort”. For the first time in my life, I understand completely what it means and it has become my mantra. Since radiotherapy, the simplest things take a tremendous amount of thought and effort. It takes me about two hours to get out of bed and downstairs in the morning. Sometimes just willing myself to sit up from a lying down position takes half an hour. Going from sitting in a chair to pick something up from the kitchen counter requires about 20 minutes of thought followed by 10 minutes of cheerleading myself on and then a tremendous effort to actually finally get up out of the chair.
And going upstairs? Forget it! Yes, I can just about make it up the stairs but there seems to be an invisible wall at the bottom of the stairs preventing me from attempting it unless absolutely necessary. The sheer will and mind power involved in what should be this simple task of stair-climbing, something I have done now without thinking for 47 years, (minus one before I could walk) is ridiculous. Thankfully, we have just been measured up for a Stannah stairlift and it is arriving in two weeks. Something I never thought I would need until I was an old lady.
So why is everything now so difficult? Well, I assume the majority of it is due to the radiotherapy. I am constantly nauseous and am now very weak due to lack of food. It is a struggle to keep anything down. The only thing I can manage is plain gluten-free toast and a bit of soup (healthy diet be gone). Amazingly, I made it through two 6-month rounds of chemotherapy and a previous 35-days of radiotherapy with barely any nausea at all. So I was not expecting this. I just feel tired. Bone-tired. Like my bones weigh a lot more than they used to. I really want to get back on my juicing and healthy-eating routine but right now have to settle for whatever I can keep down and absolutely no supplements.
Some of the symptoms I am sure can be attributed to the 3 hormonal medications that I am on: Anastrazole, Zoladex and Ribociclib. All of which are designed to shut off my estrogen and catapult me into menopause. Ribociclib is a new drug, only approved last year for use in very strict circumstances (which I fit) and is intended to work in combination with the Letrazole to keep the cancer at bay for a while. It has about 100 side effects listed. I think it works by controlling signals from the brain to the ovaries telling them to switch off. In my case, however, my brain seems to be telling my body to go on vacation. So if I am in bed and want to go into the bathroom to take some medication my brain very foggily tells my body to get up. My body then says “yeah man… give me a few minutes, just chill”. Then comes a 30 minute debate between brain and body and eventually, through sheer Herculean effort, my body eventually sits up, gives my brain the finger and 15 minutes later stands up and goes to the bathroom. And the whole thing leaves me absolutely exhausted.
Will this improve? God I hope so. I see my consultant tomorrow for some blood tests and will discuss this with him. If it is from the radiotherapy then it will pass. If it is from the medication then we will have to adjust the dosage. I am not sure how we will decide.
Needless to say, I have spent the majority of the past five days in bed. My Reiki practitioner came to the house to see me for our bi-weekly session (lovely lady). And I have managed to get out back three times for saunas and a bit of exercise. Two days ago I tried to dye my hair blonde but it didn’t take at all. Today I tried to dye my hair red and again, it didn’t really work. I would say that it looks grey with a slightly reddish hue. So next it will be back to my normal colour. And most importantly on Saturday my old friend and bandmate Steve, a super guitarist, came down to visit and helped me to record a song for Charlie that I have written over the past few months. It was so nice to see him and to sing again, even if I only have half of the lung power that I used to. Thanks Steve! (I sung the chorus of the song to Charlie that night when putting him to bed and he said “I like it mummy”. Oh my god I nearly melted).
And what do I do all day in bed when not dying my hair? Mainly watch crap TV (there are five hours worth of “Say yes to the dress” starting at 1 PM). I am hooked. I have no idea why. I am also reading Michelle Obama’s autobiography. And then I try on virtual designer clothes! Yes, I found an app called Zeekit that allows you to upload a photo of yourself and then virtually try on all sorts of different clothes from designers that I would normally never even consider looking at for fear of becoming bankrupt. Here are some examples for your amusement:
And I guess the question that is on everybody’s mind is, has the radiotherapy worked (ie. Have the tumours on my spine shrunk)? Are the drugs working? Well, it is impossible to say for sure but I am still able to use my legs a bit. I am very weak but can move them. I have lost nearly all feeling in both legs and my feet so maybe it has become a bit worse but I think only a scan will tell us for sure and I really don’t want to have another scan. I have had enough radiation to last a lifetime or even 10 lifetimes. In fact who needs nuclear missiles? If we ever do end up under attack, you can just send me into enemy territory.
And the upside of all this? Can there be an upside? Of course, there is always an upside if you look hard enough! If you have been paying attention then you will know what it is… I have a great excuse to watch” Say yes to the dress” all afternoon long and dress up like Wonder Woman, even if only virtually.
Yours in health and Hercules